Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Breast radiotherapy done. Taking tamox. Feeling tired and pain with no swelling. Costochondritis?

User rating for this question
Very Good
Answered by

Oncologist, Radiation
Practicing since : 2007
Answered : 526 Questions
I am 8 mos post left breast rads to 6700 centgrays for Stage 2b, aggressive cell type. Rads done in the prone position and some sm amt directed to the L mediastinum. Lumpectomy and no chemo. On tamox. Onset 1 week ago of sternal pain ( on pressure and at rest) ESP left but some right sternal border. Vert tired and feel unwell, but nothing else specific. No sternal swelling, and no fever. Concerned about mets vs costochondritis. Is the fact that this has extreme point tenderness along the sternal border ( and the R) more suggestive of costrochondritis? How long to wait before asking for bone scan. I refused chemo, even tho indicated, so my concerns re mets are a little over sensitized. No sternal sx until now. All else fine. Nl mammo 1 mo ago. Your opinion?
Posted Sat, 16 Mar 2013 in Cancer
Answered by Dr. Dipanjan Majumder 2 hours later

Thanks for posting your query.

I can understand your concern. I would like to mention some facts for better understanding of the condition.

You have mentioned that the disease was stage IIb - that means it is either T3N0 or T2N1 disease. ( tumor size T > 5 cm means T3 ; ipsilateral axillary movable lymph node N1)

You are on hormone therapy (tamoxifen). That indicates that you have hormone receptor positive breast cancer. But your HER2/neu receptor status not mentioned. The receptor status also determines the treatment strategy.

Anyway you have strong indication of chemotherapy. Discuss with your treating doctor. It is better to opt for taxane based chemotherapy.

Endocrine therapy (hormone) of choice in post menopausal women is aromatase inbibitors like anastrozole, letrozole, exemestane.

If breast conservation therapy is given (as in you case) post operative radiotherapy is given by external beam as well as breast boost given either by brachy or electron.

With this information, yes costochondritis is a possibility, but specially when you have got hormone receptor positive cancer ( it has high propensity to spread to bone) , it should be evaluated.

You may take NSAID group of drug; but bone scan should not be delayed at all. Also you should go for a complete blood count, serum alkaline phosphatase, Ca++ and serum albumin.

Consult your oncologist for better guidance. I will be available for follow up.

Above answer was peer-reviewed by
Follow-up: Breast radiotherapy done. Taking tamox. Feeling tired and pain with no swelling. Costochondritis? 3 hours later
I am a XXXXXXX doctor, genetics. My oncologist saw me last week and thought I should wait it out a bit. But he did not have an opinion about what it was either. I have NOT seen my radiation oncologist. My decision not to have chemo originally is the result of the fact that I am nearly 70, have had mild SLE X 40 years, a history of cardiac arrest for recurrent myocarditis and VT, and have an implanted defibrillator with 2 sets of leads that could become infected with port insertion, and pancytopenia from my lupus. In spite of it all, I am generally well and work full time.

All calculations using standard risk calulators gave me only a 1.7% survival benefit at 5 years with any chemo combo, and after consultations at XXXXXXX it was agreed that chemo was not going to be helpful. I am ER post only at 40%, PR neg, HER2 neg. Tumor size 2.7 cm, 1 node out of 20 was barely positive. The cell type was undifferentiated, and a moderate greade Elston score. I had a quadrantectomy with subsequent total breast radiation to 4500 cgys, and a 2000 cgy boost to the L lateral tumor bed, in hte prone position, minimizing expsure to my heart and lungs. My mediastinin received some radiation. I've done Oncotype DX for tumor genetics, etc. I am very aware of all of the chemo aspects of this and the probability of recurrence and mets. Chemo is not viable under any circumstances, and I have already had the XXXXXXX radiation I can have. I took Arimidex X 6 months with disabling bone pain and was switched to tamoxifen to abate the joint problems. I had to be treated with steroids to tolerate the radiation wihtout SLE effects. I am now off sterods X 4 months. My blood work was all normal for me 1 months ago.

I have NEVER had costochondritis before and I am not having a lupus flare now.

My question was not about how to treat my original breast cancer diagnosis, but hopefully to find out from a radiation oncologist whether costochondritis occurs 7 mos after radiation rx, and if so if the manifestations I have fit it. It is acutely tender area about 10 cm along my almost all of my mid sternum and at every costochondro join on the left sternal border--and at one joint on the right. There is nothing visible but it is acutely tender. It had a sudden onset a week ago, with general malaise and acute tenderness that is very sensitive to the touch. . There is no palpable mass or swelling.

Wit regard to hurring for rx, if this is mets, there is no additional treatment for which I would be eligible. I cannot have MRI because of my ICD. BOne scan and chest film, CT, are all I can have.

But what I am asking, is does this fit a picture of costochondritis? I am not asking for management of any mets or my overall breast cancer. I think we have this well convered. Your response did alarm me.

Answered by Dr. Dipanjan Majumder 4 hours later

I am pleased to know that I am discussing with a doctor. Therefore let me put across my points straight away.

Costochondritis is not commonly reported entity after radiation after 7 months post radiation. However all the points you mentioned
-10 cm tender area along mid sternum
-tenderness at every costochondral joint at left side and one in right side
-no visible swelling
-general malaise
All these points fit the description of costochondritis.

As such costochondritis is observed in patients over 40 years of age, more common in women and tends to affect third fourth and fifth rib. The pain can be severe and can be compared with that of cardiac origin; so a cardiological check up is warranted in every patient.

In brief as most common complication of breast radiation is breast edema, pneumonitis, myositis, and rib fracture and you haven't reported any such symptoms. Therefore practically I wouldn't expect you to develop costochondritis now. But based on the symptoms you reported to me, I cannot completely rule out the possibility of costochondritis. You may try a course of non steroidal antiinflammatory drugs and local steroids after discussing with your treating doctor. Also please consider a cardiac check up.

Hope this answer is useful. I will be glad to discuss further.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor